Log In


Reset Password

ED notes effects of cheap drugs

GISBORNE'S summer partygoers have been falling ill after taking drugs mixed with the substance known as bath salts, Hauora Tairawhiti confirmed yesterday.

“We had people coming to the Emergency Department after taking MDMA mixed with bath salts (a term for cathinone),” a spokeswoman said.

“The numbers presenting were similar to last year.

“People came in with anxiety, mild hallucinations, feeling unwell, dehydration, vomiting and diarrhoea (but) no significant events or increase.”

Gisborne Hospital Emergency Department co-head and emergency medicine specialist Dr Garrett Burke said the advice was “don't take anything” that looks like MDMA.

“There are side effects, and you could end up in the Emergency Department.

“If you have taken it, make sure you are with people you trust and who will watch out for you. Drink plenty of electrolytes rather than water. Never mix with alcohol.”

Hauora Tairawhiti consultant psychiatrist Dr Sue Mackersey said the effect of using drugs like MDMA and the withdrawal would depend on how much was taken, how often and what the drug was mixed with.

“There are many other variables such as the health of the person taking the drugs. Common symptoms of withdrawal are sleep disturbance, low mood and difficulty concentrating. Many other symptoms can occur. In general people who have used these drugs would be wise to let others know that they have done this.

“They should ensure they have good support, rest and keep well hydrated preferably with electrolytes. If their symptoms are concerning and do not diminish quickly, seeking medical advice is a wise precaution.

“There is a risk with taking any drug, particularly when the substance can't be identified. If a person is considering using the substance again they would be wise to delay this for several months in order to minimise their risk.

“There is good advice available on line from organisations such as the NZ Drug Foundation about how harm may be minimised. It is stating the obvious but risk will be mitigated completely by not taking drugs.”

Drug checking by KnowYourStuffNZ in the days leading up to New Year's Eve showed that nearly 40 percent of “MDMA” was actually eutylone, an unpredictable and often unpleasant stimulant from the cathinone family.

KnowYourStuffNZ would not share information about which events it attended.

“Next year when we can achieve wider coverage we'll be less circumspect,” managing director Wendy Allison said.

Rhythm and Vine co-founder Hamish Pinkham previously told The Herald drug use was not condoned at Rhythm and Vines but since it was a reality among a minority at music festivals, organisers were prepared to have drug-check service Know Your Stuff on site to help keep patrons and staff safe.

However, nobody from R&V would confirm if any testing took place when contacted by The Herald today.